On methotrexate 20mg weekly, have had constant sore throat for 6 months, ENT consultant diagnosed acid reflux!

aftert 6 weeks of having the sore throat my GP referred to ENT as above, I was told to stop the omeprazole and start taking lansoprazole 30mg morning and night, this has made no difference and I do not believe I have acid reflux. I read that omeprazole can increase the side effects of metho, one of which is constant sore throat. just had appointment with rheu consultant who thinks it may be the metho. anyone had this, please let me no, this is having a serious impact on my day to day life, as if having RA is not enough!!!

7 Replies

  • i too am on 20mg methotrexate and taking omeprazole daily...i too have a constant sore throat ..especially painful in the mornings...sorry i have no solution but if you find one i would love to know...x

  • He a soreello

    Contraindications of MTX can be a sore throat so you will need to take advise on the MTX, Have a word with the RA nurse she should have heard from your specialist regarding your medications

    All the best


  • I had a perpetual sore throat for ages, even before I started MTX. It turns out to be part of Sjogren's Syndrome, which occurs in about a quarter of RA patients. I even looked as if I had mumps, my glands were so swollen.

    So it might be Sjogren's, or it might be MTX, or ...

    Maddening, isn't it?!

  • I didn't have sore throat as such, but had ulcers that went all down my throat and made it very sore and drove me mad. But I switched onto injectable MTX and it all calmed down. I still take omepradazole daily as I do also have acid reflux, but that doesn't seem to cause me any problems.

  • I was on Omprazole whilst taking oral MTX and ended it up with really bad heartburn. I changed to injectable MTX but was still getting heartburn - was told to up my Omprazole which made it 10 times worse. Did a process of elimination from all my medication (hydroxycholoquine, injectable MTX, folic acid, and finally stopped taking Omprazole. Hey presto, the heartburn vanished after stopping Omaprazole! However I wouldn't advise anyone to come off that particular medication cold turkery (as I did) and I suffered severe symptoms of heartburn and stomach pain. That was 2 months ago and although I am on the road to recovery it has taken a long time. I am back on all my other medication now and (hopefully) the heartburn, etc has settled down. I just wonder how you can get heartburn if you are taking Omprazole to reduce stomach acids!! I actually shouldn't have been on the Omprazole at all - as I changed from Sulphasalsadine (?) to Hyrdoxycholorquine which does not require any stomach protection med. Check with your RA nurse for info if you need to take the Omprazole at all.

  • I get all the signs and symptoms of acid reflux - but only when I am on omeprazole. Turns out I actually have low stomach acid, so the omeprazole was making things worse and causing more reflux. I mostly don't take any stomach protector now, but if I do need something, then I find that ranitidine or even gaviscon is better.

    FWIW I tried lanzoprazole and pantoprazole as well, and neither of them were really any better than the omeprazole.

    Have you actually had an endoscopy to check what is going on with the supposed reflux? Do you know if you have a hiatus hernia (which would also cause that kind of problem)?

  • hi. I have had the exact experience from taking Methatexate I was put on Domperidone & Omeprazole for the reflux condition but they are not working. It has got so bad that is difficult to eat or drink as it hurts so much. I ended up in hospital as i finding it had to breath and coughing all day.

    I saw my doctor on 26th September 2014, she said I need to have a camera down my throat so they could see exactly whats going on.

    So not only am I in agony with this pain from RA but I have to put up with to. Life is difficult enough.

    Hope this helps

You may also like...